Georgia, 2009Flood and Hail in Georgia, March 28 to 31, 2009
March 28 to 31, 2009 · NWS JAX · 7 events in 5 counties and zones
A series of upper level impulses moved over a stationary frontal boundary across north Florida and southeast Georgia producing severe weather and flooding. This event continued into April 2009.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper level impulses moved over a stationary frontal boundary across north Florida and southeast Georgia producing severe weather and flooding. This event continued into April 2009.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 28, 1:15 PM EST, 15 minutes earlier.
Area forecast discussion, Mar 28, 1:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT SAT MAR 28 2009
...TORNADO WATCH 90 IN EFFECT FOR SE GA THROUGH 8 PM EDT...
.SYNOPSIS...POTENT MESOSCALE CONVECTIVE COMPLEX CONTINUES TO
SEVERELY IMPACT THE FL PANHANDLE AND SOUTH GA THIS AFTN WITH
ROTATING SUPERCELLS PRODUCING LARGE HAIL AND LIKELY WIND DAMAGE.
ROTATION IS EVIDENT IN SEVERAL CELLS...AND A TORNADO WATCH WAS
RECENTLY ISSUED FOR THE REMAINDER OF SE GA THROUGH 8 PM EDT. THERE
APPEARS TO BE A MID LEVEL LOW TRACKING NE ACROSS CENTRAL GA THIS
AFTN WITH A TRAILING WAKE PRE-FRONTAL TROUGH FROM JUST N OF THE
ALTAMAHA RIVER SW TOWARD DESTIN. THE ACTUAL SFC COLD FRONT IS STILL
NOTED UPSTREAM NEAR MOBILE BAY. WINDY CONDITIONS CONTINUE ACROSS
MUCH OF THE LOCAL CWA WITH SUSTAINED SPEEDS SSW 15-20 MPH WITH GUSTS
UP TO 40 MPH NOTED AT VALDOSTA AND CROSS CITY. TEMPS ARE RISING INTO
THE LOWER 80S WITH DEW PTS IN THE MID 60S.
.SHORT TERM...THIS AFTN THROUGH TUE...
STRONG/SEVERE STORMS WILL CONTINUE TO EDGE CLOSER TOWARD OUR WESTERN
GA COUNTIES THROUGH THE NEXT COUPLE OF HOURS...WITH FRACTURED LINES
OF SHRA STARTING TO DEVELOP ACROSS THE SUWANNEE RIVER VALLEY WHERE
LOW LEVEL INSTABILITY HAS INCREASED SUBSTANTIALLY THIS AFTN WITH
LAPS CAPES NEAR 1500-2000 J/KG AND LIFTED INDICES -6 TO -7. ALTHOUGH
THE 12Z JAX RAOB INDICATED STRONG CAPPING OVER OUR FL ZONES...WILL
NEED TO CLOSELY MONITOR CONVECTIVE DEVELOPMENT ACROSS THE SUWANNEE
RIVER VALLEY OVER THE NEXT SEVERAL HOURS...AS ANOTHER LINE OF TSRA
MAY FORM AS LOW LEVEL INSTABILITY POPS CAPPING INVERSIONS. SUSPECT
MAIN TIME PERIOD OF TS IMPACT WILL NOW BE BETWEEN 21Z-03Z...THEN
RAIN DECREASING FROM THE NW THROUGH SUN EARLY MORNING. MAIN
CONVECTIVE CONCERNS WILL BE DAMAGING WINDS AND TORNADOES...ALTHOUGH
LARGE HAIL NOT OUT OF THE QUESTION. UPDATED FORECAST TO REFLECT TOR
WATCH FOR SE GA AND WILL INCLUDE STRONG TS WORDING FOR NE FL FOR NOW
WITH GUSTY WINDS.
SUN A LAKE WIND ADVISORY MAY BE NEEDED WITH STRONG 850MB 40-50 KTS
LIKELY MIXING DOWN TO THE SFC IN THE AFTN. SUN NIGHT SFC HIGH BUILDS
OVER THE AREA FROM THE GULF WITH MIN TEMPS FALLING INTO THE LOW 40S
ACROSS SE GA...THE MON ONSHORE FLOW DEVELOPS WITH MAXES IN THE 70S
AND MINS MON NIGHT REBOUNDING INTO THE UPPER 40S TO LOWER 50S
INLAND. TUE ONSHORE FLOW AND RISING TEMPS WILL ENHANCE AFTN CLOUD
DEVELOPMENT WITH WEAK FORCING ACROSS OUR WESTERN ZONES IN ADVANCE OF
WEAK APPROACHING FRONT POSSIBLY SPARKING SCT AFTN SHRA.
.LONG TERM...WED THROUGH SAT...
NO CHANGES WERE MADE TO THE PREVIOUS EXTENDED FORECAST ISSUED BY THE
MID SHIFT. MEAN LAYER SWLY FLOW WILL BRING INCREASED RAIN CHANCES TO
THE AREA AS SEVERAL UPPER LEVEL IMPULSES TRAVERSE WEAK FRONTAL
BOUNDARIES WHICH ARE PROGGED TO LINGER ACROSS THE REGION. TEMPS WILL
BE NEAR TO SLIGHTLY ABOVE NORMAL WITH HIGHS IN THE 70S/LOW 80S AND
MINS IN THE 60S.
&&
.AVIATION...BREEZY IF NOT WINDY CONDITIONS WILL PERSIST THE
REMAINDER OF TODAY WITH SHOWERS AND THUNDERSTORMS INCREASING IN
COVERAGE FROM THE WEST THE REMAINDER OF TODAY AND INTO TONIGHT.
VFR CEILINGS WILL LIKELY GRADUALLY LOWER TO MVFR CATEGORY AFTER 00Z.
VCTS WORDING LOOKS GOOD UNTIL 00Z...WITH ESTABLISHED LINE OF SHOWERS
AND THUNDERSTORMS PUSHING EASTWARD BETWEEN 00Z AND 05Z. MVFR CEILINGS
WILL LIKELY DOMINATE AFTER 00Z THROUGH 12Z...WITH VFR CONDITIONS
RETURNING BY 12Z/13Z.
&&
.MARINE...SCA HEADLINES REMAIN IN PLACE FOR THE OFFSHORE LEGS...AS
SCA CONDITIONS ARE FORECAST THROUGH SUNDAY NIGHT. A COLD FRONT WILL
SWING THROUGH THE AREA LATER TONIGHT THROUGH SUNDAY MORNING...WITH
WINDS REMAINING ELEVATED. CONDITIONS WILL IMPROVE SUNDAY NIGHT AS
POST-FRONTAL HIGH SETTLES INTO THE AREA.
&&
.FIRE WX...HAVE EXPANDED FIRE WEATHER WATCH TO INCLUDE A FEW MORE
COUNTIES IN NORTHEAST FLORIDA. COLD FRONT WILL SWING THROUGH THE
AREA TONIGHT...PRECEDED BY SHOWERS AND THUNDERSTORMS. SOME
THUNDERSTORMS WILL BE STRONG OR SEVERE. FOLLOWING FRONTAL
PASSAGE...MUCH DRIER AND COOLER CONDITIONS WILL WORK INTO THE AREA.
THE FIRE WEATHER WATCH IS FOR BOTH WINDS AND RH AS WINDS WILL LIKELY
SUSTAIN AROUND 15 MPH WITH GUSTS TO AROUND 25 MPH POSSIBLE...COUPLED
WITH RH VALUES FOLLOWING TO BETWEEN 30 AND 35 PERCENT FOR THE ADVISORY
AREA.
.PRELIMINARY POINT TEMPS/POPS...
AMG 58 72 43 75 / 90 0 0 0
SSI 63 73 49 67 / 80 20 0 0
JAX 65 77 47 73 / 90 20 0 0
SGJ 67 76 51 69 / 80 40 0 0
GNV 65 76 47 78 / 90 30 0 0
OCF 67 76 47 79 / 90 40 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR ALACHUA-
BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
FIRE WEATHER WATCH SUNDAY AFTERNOON FOR BAKER-COLUMBIA-DUVAL-
HAMILTON-NASSAU-SUWANNEE-UNION.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR ALTAMAHA SOUND GA
TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
&&
ENYEDI/ZAPPE/KERNSHazardous weather outlook, Mar 28, 11:58 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1258 PM EDT SAT MAR 28 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-290000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1258 PM EDT SAT MAR 28 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...TORNADO WATCH 90 IN EFFECT FOR SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS THROUGH 8 PM EDT...
...SEVERE STORMS POSSIBLE THIS AFTERNOON AND TONIGHT...
...HIGH RIP CURRENT RISK AT AREA BEACHES...
THE TORNADO WATCH 90 INCLUDES THE FOLLOWING COUNTIES IN SOUTHEAST
GEORGIA...
APPLING...ATKINSON...BACON...BRANTLEY...CAMDEN...CHARLTON...CLINCH...
COFFEE...ECHOLS...GLYNN...JEFF DAVIS...PIERCE...WARE...WAYNE.
THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS...
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM.
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH
YOUR AREA.
THIS AFTERNOON AND TONIGHT...A LINE OF THUNDERSTORMS PRECEDING A
STRONG FRONT WILL MOVE INTO THE AREA. THE LINE WILL INITIALLY MOVE
INTO SOUTHEAST GEORGIA AS AS WELL AS THE SUWANNEE VALLEY OF
NORTHEAST FLORIDA AFTER 5 PM...THEN WILL MOVE ACROSS THE BALANCE OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THROUGH THE OVERNIGHT.
AHEAD OF THIS LINE...SCATTERED THUNDERSTORMS WILL WILL BE POSSIBLE
ACROSS SOUTHEAST GEORGIA THIS AFTERNOON AS A STRONG WEATHER WEATHER
DISTURBANCE MOVES THROUGH THIS AREA.
SOME STORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS...HAIL...HEAVY
RAINFALL AND POSSIBLE TORNADOES. THE LINE OF STORMS WILL WEAKEN
TOWARD EARLY MORNING ON SUNDAY AND MOVE OFF THE COAST.
DUE TO LONG PERIOD OCEAN SWELLS...THE RIP CURRENT RISK WILL BE IN
THE HIGH CATEGORY AT AREA BEACHES. REFER TO THE SURF ZONE
FORECAST FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE WILL BE A HIGH FIRE DANGER OVER SECTIONS OF NORTHEAST FLORIDA
ON SUNDAY AFTERNOON DUE TO LOW RELATIVE HUMIDITY AND WINDY
CONDITIONS.
ANOTHER LOW PRESSURE AREA AND A FRONTAL BOUNDARY MAY PRODUCE A
ROUND OF SHOWERS AND THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND
POSSIBLY AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ECZ
In the hours before
Special weather statement, Mar 28, 12:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
133 PM EDT SAT MAR 28 2009
GAZ132-281815-
COFFEE-
133 PM EDT SAT MAR 28 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
COFFEE COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 215 PM EDT...
AT 133 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CENTERED 27 MILES WEST OF AMBROSE...OR 14 MILES
WEST OF OCILLA...MOVING EAST AT 50 MPH. THIS THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND AMBROSE...BROXTON AND PRIDGEN THROUGH 215 PM
EDT. AT A MINIMUM...HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE DAMAGE. IF THIS THUNDERSTORM MAINTAINS
SEVERE LIMITS...A WARNING WILL BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING
FOR SOUTHEAST GEORGIA.
LAT...LON 3170 8284 3167 8283 3164 8284 3162 8283
3156 8306 3160 8307 3167 8300 3177 8301
3180 8297 3179 8287 3180 8284
TIME...MOT...LOC 1733Z 253DEG 42KT 3158 8334
ZAPPEEvent by event
3 thunderstorm wind, 2 heavy rain, 1 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Coffee
- When
- March 28, 1:30 PM EST to 1:35 PM EST
- Where
- Coffee County, 2.15 mi NNW of Broxton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.660, -82.910
The Coffee County Emergency Management Director reported several trees down in the Pridgen and Broxton areas.
Heavy Rain, Wayne
- When
- March 28, 3:09 PM EST to 8:55 PM EST
- Where
- Wayne County, 2.45 mi ENE of Odum
- Reported by
- Trained Spotter
- Coordinates
- 31.680, -81.990
A storm spotter reported 8.75 inches of rain between 409 p.m. EST and 855 p.m. EST. The location was along County Road 169 between Jesup and Madray Springs in Wayne County.
Hail, Jeff Davis
- When
- March 28, 3:14 PM EST
- Where
- Jeff Davis County, 2.07 mi S of Hazelhurst
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.840, -82.600
Penny size hail was reported by law enforcement 2 miles south of Hazlehurst.
Thunderstorm Wind, Atkinson
- When
- March 28, 5:00 PM EST
- Where
- Atkinson County, 0.69 mi N of Axson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.280, -82.730
Atkinson County Emergency Management reported trees down along the Old Axson Road.
Flood, Coffee
- When
- March 28, 5:32 PM EST to 9:00 PM EST
- Where
- Coffee County, 1.98 mi NNE of Upton to 1.04 mi SSW of Upton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.547, -82.891
The Coffee County Emergency Management Director reported 6 inches of rain across the county with as many as 17 roads closed during and after the storm.
Thunderstorm Wind, Coffee
- When
- March 31, 5:10 PM EST
- Where
- Coffee County, 3.28 mi SSE of Douglas Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.440, -82.820
Law enforcement reported trees down along County Road 135 south of Douglas.
Heavy Rain, Charlton
- When
- March 31, 8:07 PM EST
- Where
- Charlton County, 0.85 mi E of Folkston
- Reported by
- Law Enforcement
- Coordinates
- 30.831, -82.006
Law enforcement closed U.S. Highway 1 in Folkston, Georgia due to street flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wisconsin, March 28 to 29, 20096 deaths · 4 injured · 10 events
- Winter Weather in Wisconsin, March 28 to 29, 20093 deaths · 2 injured · 8 events
- Tornadoes and Hail in Kentucky, March 28, 20092 injured · $668,000 · EF3 · 20 events
- Flash Flooding and Hail in Florida, March 28, 20091 death · 1.75 in hail · 10 events
- High Surf in Florida, March 28, 20091 death · 1 event
- Tornadoes in North Carolina, March 28, 2009$201,000 · EF2 · 2 events
- Tornado and Damaging Winds in Florida, March 28 to 31, 20091 injured · $760,000 · EF1 · 11 events
- Blizzard and Winter Storm in Montana, March 28 to 30, 2009$1.5 million · 22 events
- Damaging Wind in Florida, March 28, 2009$500,000 · 60 kt wind · 1 event
- Tornadoes and Hail in Alabama, March 28, 2009$41,000 · EF1 · 10 events
- Tornado and Hail in Tennessee, March 28, 2009$37,000 · EF1 · 3 events
- Flash Flooding and Hail in Alabama, March 28, 2009$54,000 · 2.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153617, 153620, 153619, 153621, 153618, 161149, 161069.